Ask a doctor

How To Treat Burning from Face Peeling?

A couple of weeks ago my mom went to get a face peeling. she says that went they apply the chemicals she had a big burning sensation, but she didnt complaint that much because she figure it was normal. its been 6 weeks so far and her face its still really really red and kinda burn. what can she do about it?

Doctor Answers (4)

Face burning after Chemical Peels

+2

Chemical peels come in different strengths and the depth of "peeling" can vary widely based on which chemical is used.  Most medical spas and aestheticians use the "naturally occuring" alpha hydroxy acids like Lactic, Acetic, Salicylic, and Glycolic acids.  These are safer to use by aestheticians and non-certified physicians because they only deliver a superficial peel of the epidermis (first layer of the skin) and are usually well tolerated.

Deeper peels, such as Jessner's,TCA (tricarboxcylic Acid) and Phenol, penetrate much deeper into the skin layers and the pain during the application of the peel depends on the strength or concentration.  These types of peels are performed in an office setting under light sedation or topical anesthesia.  Patients feel and complain of burning or intense feeling of heat during the application.  This can be helped with oral pain medication, cooling fans, or cold water.

During the first few days after treatment, some patients will feel discomfort until most of the skin peeling has occured (usually by day 4) and new skin has grown in protecting sensative nerve endings.  After that, it is uncommon to feel pain as the skin heals, tightens, and tones.  The end result is smoother, healthier, and younger looking skin that lasts for a long time. Remember to always go to a board certified plastic surgeon to have these "deep" peels performed.

Sounds like something is not quite right with your mother, that you mention is still in pain after having her peel over 6 weeks ago in someone's office.  I would suggest you contact the physician so that they can examine her.  I would suggest a short course of hydroquinone (bleaching agent) and flucortisone (a steroid cream) to help with her symptoms currently.  Hope this helps.


Jacksonville Plastic Surgeon
5.0 out of 5 stars 15 reviews

Healing process

+1

The healing process for peels is different for each type of peel.  It does seem that after two weeks, almost any type of peel should be healing and feeling better.  The most important thing to do is to call the office where it was done and for her to be seen to be sure she hasn't had a complication (like an infection).  They may recommend some over the counter hydrocortisone on a daily basis just to calm down the inflammation, but there is no substitute for having a dermatologist look at her to make sure she's healing properly.

Victoria W. Serralta, MD
Arlington Dermatologic Surgeon
5.0 out of 5 stars 1 review

Many variables

+1

I don't know what they used, and I don't know what your mom's face was like before the peel - I bet she had some rosacea and probably wasn't the best candidate for a peel.  Also, don't know if she was fully sun protected for weeks before the peel.  One OTC product she can try to reduce the burning is RAPIPROFEN - available on the internet.  it's successfully been used for shingles, superficial burns, even tendonitis and broken toes!  It can be applied as a spray several times a day, and is not a steroid so there is no risk of thinning the skin, even if used long term.  Also, please don't apply any products with lots of chemicals in them - bland soap, tepid water, physical sunblock should be used everyday.  Good luck!

Laura Skellchock, MD
Boca Raton Dermatologic Surgeon
4.0 out of 5 stars 15 reviews

You might also like...

Burning from Chemical Peel

+1

There are seemingly endless amounts of chemical peels on the market, and unfortunately, many should be regulated more than they are. With just your question and no photos or anything, it's hard to say but she might have a chemical burn, or the peel was too deep, or she just had a bad reaction. If it's been 6 weeks and she is still red, I would suggest you contact the office that did the treatment and get in there for an evaluation. Your mom may need some kind of prescription - hydroquinone or a steroid or hydrocortisone. In the meantime, she should be avoiding an additional irritants, like Retin A or creams that may have alpha hydroxy or fruit acids or perfumes, as those are going to further irritate the skin. She should be using only cool water, a mild soap like Dove, and a good moisturizer like Lubriderm (plus a good sunscreen!).

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.